• question-icon

    Can Citalopram be abruptly discontinued?

default
Posted on Mon, 10 Jul 2017 in Mental Health
Question: hello, I take citalopram for about 4 yrs now @20mg a day . I read a story in the news that it can dampen empathy and love responses. is that at a higher dose? my dose seems low. is there a chance that I could get off theis drug? I know that is a question for my doctor, but I want an opinion. XXXXXXX XXXX
doctor
Answered by Dr. Ashok Kumar 43 minutes later
Brief Answer:
The chances of losing love response is very low

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

Although if you ask me theoretically I would say discontinuation of citalopram is possible. But practically speaking if there is discontinuation the risk of relapse for depression is around 40% in just one year period and 75 % in your life time.

Considering no side effects till date and need of putting extra energy to deal with these issues I think continuing with medication is safer option than discontinuation.

Regarding referred article I must assure you that the possibility of losing empathy or love response is very low at the current dose. Most patients report such side effect during initial six months of treatment and with progression of time risk decreases.

I hope this helps you.
If you have any further query, I would be glad to help you.
In future, if you wish to ask any more questions, you can use the below-mentioned link to contact me.

http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386

Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3157 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Citalopram

doctor1 MD

I am currently prescribed Celexa (citalopram) 20 mg daily and Saphris (asenapine) 10 mg daily. Would it be safe to take Coricidin HBP Cough and...

doctor1 MD

Hello Dr, I M From India, i had one question my Elder Sis 33 Years Old yesterday she took one Tab 10mg Rexipra contains Drug escitalopram but she...

doctor1 MD

I have been on Celexa for about 2 months. I do not like it as I can not sleep (without Klonopin) and I am weaning off of it gradually. I took 20 mg...

doctor1 MD

hello dr.s,I am 29 years,2 years a go i had a rhinoplasty surgery 2 or 3 month aftre it my pains in the left side of ma face begin,the center of it...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months....

doctor1 MD

I have been taking Clonanzepam for 6 months and would like to know how to withdraw from this drug. The other drugs I take are Omeprazole once a...

Get personalised answers from verified doctor in minutes across 80+ specialties

165 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ashok Kumar
  • Q - How to have a successful sexual intercourse?

  • Q - Suggest treatment for OCD

  • Q - Suggest the sleep aids that i can use with Carvedilol?

  • Q - What causes sensitivity to sun light?

  • Q - Is it safe to have 120ml of alcohol everyday?

  • Q - Suggest treatment for orgasmic dysfunction

  • Q - Suggest treatment for non retraction of foreskin

  • Q - Suggest treatment for premature ejaculation

  • Q - How long do psychotic disorders take to get cured?

  • Q - What causes erectile dysfuntion?

backtotop2